Low wbc

Sorry I feel like I'm forever moaning on this page but I'm feeling fed up. I'm currently taking predislone (7.5), hydroxychloroquine (200) and was taking (100) azathioprine but recently I have had to stop as the last week ive been having cold like symptoms but with extreme tiredness and low mood. My GP told me to stop aza, was given amoxicillin to take for 5 days and a blood test was done which showed low wbc count... Going back for another blood test next week. I just feel as though I get better for a few weeks and then it's back to square one 😭 But this time I'm just worried more than ever 😔

Anyone else experienced low white counts, my lupus has always shown low wbc but when I started the steriods they went to normal but now it's just gone back to the way it was before the steroids 😔 X

12 Replies

oldestnewest
  • Sorry you are feeling so low. Hang on in there and use the forum for support. Lupus can cause a low WBC as can viruses and other things. I've had low WBC prior to diagnosis and going onto any meds. Steroids like pred can cause a sort of artificial rise in WBC as has happened with me as well. Being on Azathioprine can cause your count to drop again and if you have symptoms of a cold and a low WBC your doctor is doing the right and safe thing to stop your immunosuppressive medication, cover you with a course of antibiotics and review you after that.

    Hopefully, whenever this period of low WBC has passed you can restart your aza and you'll feel better. Keep yourself comfy, warm and nourished. Self care and be kind to yourself. Good luck.

  • Thank you for your advice and support. I just feel like I'm going around in circles it's been a tough year with a hospital admission too. Thank you again it means a lot knowing there are other people out there who understand what I'm going through

  • I understand how you feel! I have spinal damage, 1 fused disk in my neck, 2 non fused in lower back. L5S1 ended up ending my career or i should say the surgery to repair it ended my career. Then I started going to a pain center and the drugs got bigger and badder till I ended up with a pain pump with Dilaudid in it. After the pump implantation, my Lupus symptoms went sky high! I also started this extreme swelling and body wide but especially my legs and feet. I seemed like every day more problems occur because of this pump or because of the Lupus, I can't tell which is which anymore. Daily visits to have pain levels checked and Lupus symtoms popping up all the place makes me feel worse than just leaving it alone and just sitting. Pain levels are severe most days I just sit here depressed. I'm only 49, I never believed this would knock me down like this bit it did. Trust me, your not alone! Remember!

  • Awww I feel for u. I am like this on n off with health stuff n u wonder if it going to be forever, I thought I was the only one. It's good to know that we can come on here and have some support. I know that doesn't help with the health bits but in a way it does. I feel better a little knowing I have here to talk to everyone and I don't know how but if u wanted my email I'm sure we could ask this site or something as it won't hurt anyone Or I could just say tell me your name on wassup n I can find u like that lol. But anyway I hope comin on here and getting replys has helped a little

  • That's exactly how I feel! I'm only 23 and it sucks seeing everyone my age enjoying themselves and then there's me who has no energy to do anything. Thank you for replying and giving me hope knowing there are others I can talk to :)

  • I'm in the same situation it's the aza medication that lowers it because lupus makes them into overdrive, and sometimes the aza just over works with you're body causing the wbc to drop and if 100mg, 50mg doesn't stable then they start thinking of different medication, which atm that's the stage I'm at, the first week off it felt amazing wasn't tired, my stomach got back to normal, now week 2 I can feel my joints again and a few rashes, it's annoying and frustrating at this point in limbo, but consultant is there for you and will try something else shame there was no medical drug, but I think aza has a lot of low wbc for people and it's a dangerous drug I'm kind of glad to be off it now.

  • Oh right I see I didn't think to relate it to the aza. I've only been off it for two days know but I haven't felt any different but that must be because I'm run down as it is. But I've noticed since cutting done the steriods I have been feeling much more tired and my joints are really achy alongside this the nerves in my feet and hands get trapped a lot too. I'm sorry to hear that your also going round in circles I feel your pain it's so fustrating. But we will get through this.

  • I would ask for something else not aza I had bad reaction to that drug and I know someone who's brother is a specialist consultant in krones disease, he said avoid aza if possible very dangerous drug , I went onto Mycophenolate instead been on that for years , causes havoc with my stomach but they all do , my skin was flaking from my face on azathioprine.

  • Everyone is different and will have their own experiences with drugs. Just because one person reacts badly to a drug doesn't mean that another person will gain great benefit from it. All drugs can be dangerous if you think about it which is why prescribers have to take into account everyone's individual needs and problems. Let's face it, everyone's Lupus is going to be different therefore it would logically make sense that their drug regimen would be an individual one. I had great benefit from Azathioprine but due to factors not relating to the drug I've had to come off it and am due to start Mycrophenalate in a few weeks. If I was to read everything negative about Mycrophenalate that has been previously posted I wouldnt dare try it. But I have to keep an open mind. It might be the drug for me. We'll see how it goes.

    Sometimes I do feel like I am going round in circles on a roundabout that I can't get off. Tonight I spent 4 hours going through all of my clothes that I own. I boxed up all the size eight stuff that doesn't fit anymore because of the weight gain from steroids. My wedding planning diary was also boxed up as the wedding was cancelled as my ex couldn't cope with my disease. My surfing and scuba gear has been boxed up and my heels....gosh I used to love wearing heels are also boxed. They are all going into the loft tomorrow. Life has changed so very much since I got sick and I've been in an ongoing flare since 2014 with 8 hospital admissions since then. I'm 34 and wish life was different. The one thing that gets me through is the support from this very forum. I turn to it at night when I can't sleep, I read posts and ask for support when I need it and try to offer support when I can.

    Please use the forum as much as possible and reach out to people. There is so much information and support on here. I have learnt so much and have found that keeping an open mind to all options and ideas has been invaluable.

    I hope things get better for you soon xx

  • Hi there,

    I am sorry to hear that you are experiencing these difficulties but it is good to see that you are finding this forum, and being able to share your concerns with us, helpful.

    I wonder if you have thought of joining one of our support groups? They are another good way to chat with people who have been through similar experiences. You can find out about local groups on our website here lupusuk.org.uk/regional-gro...

    Also, have you seen a consultant yet or is your GP managing your condition? You might find that seeing a consultant with specialist knowledge of lupus might be a good way to address some of the issues you are facing.

  • I live in Swindon. No support group anywhere near me

  • Hi jacclaire,

    I think the nearest meetings to you at the moment are unfortunately in Bath. However, we do have a trained volunteer telephone contact who also lives in Swindon. If you would like their number so that you can speak with them, please let me know and I can send it to you in a private message.

You may also like...